شیوع میگرن بدنبال درمان سردرد با باربیتورات و اپیوئیدها

Barbiturates and Opiates Increase Risk for Chronic Migraine  CME/CE

News Author: Allison Gandey
CME Author: Hien T. Nghiem, MD

Upon completion of this activity, participants will be able to:

  1. Define the 2 groups of migraines.
  2. Report the relationship between excessive symptomatic medication use and transformed migraine.
December 4, 2008 — Treating headaches with narcotics and barbituates increases the risk for the development of chronic migraine. A new study shows that transformed migraine develops at a rate of 2.5% per year and that any use of barbiturates and opiates increases this risk.

"These treatments probably should not be considered first choice to relieve pain," senior author Richard B. Lipton, MD, from the Albert Einstein College of Medicine, in Bronx, New York, told Medscape Neurology & Neurosurgery. "They may offer some relief on a short-term basis, but there could be long-term negative consequences."

Dr. Lipton said he expected to see an increased risk with narcotics in this study. "It was not completely surprising," he noted. "But the clear-cut dose response that we saw did make me gasp a little."

The findings appear in the September issue of the journal Headache. The initiative is part of the American Migraine Prevalence and Prevention study.

Asked to comment on the study, Stephen D. Silberstein, MD, from Thomas Jefferson University in Philadelphia, Pennsylvania, said the results make sense. "Too much of a good thing is bad," he noted.

Dr. Silberstein said that 4% of the world’s population experiences frequent headaches, and medication overuse is an important risk factor. "About half of these cases are chronic migraine and overtreatment is a problem."

Dr. Silberstein says that this can be an issue with all medications and that clinicians and patients should focus on headache prevention.

Narcotics Should Not Be Considered First Choice for Pain Relief

Investigators surveyed 120,000 individuals to identify a sample of patients with migraine to be followed up annually for 5 years. They studied more than 8200 patients with episodic migraine.

Using logistic and linear regression, researchers modeled the probability that patients would transition from episodic to transformed migraine in relationship to medication use. They made adjustments for sex, headache frequency, severity, and use of prevention medication.

Dr. Lipton and his team found that baseline headache frequency was a risk factor for transformed migraine. Using acetaminophen as the reference group, researchers found that patients who used medications containing barbiturates or opiates were at increased risk for transformed migraine.

However, use of triptans at baseline was not associated with the prospective risk for chronic migraine, the researchers suggest, and overall, nonsteroidal anti-inflammatory drugs (NSAIDs) were not associated with chronic migraine either.

"Indeed," they write, "NSAIDs were protective against transition to transformed migraine at low to moderate monthly headache days, but were associated with increased risk of transition at high levels of monthly headache days."

About khorrami4

I am a assistant professor of physiology
This entry was posted in news. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s